Ohio, 2009Hail in Ohio, May 1, 2009
May 1, 2009 · NWS ILN · 1 event in 1 county or zone
Isolated severe thunderstorms developed during the late afternoon across central Ohio in advance of a cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms developed during the late afternoon across central Ohio in advance of a cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 1, 3:22 PM EST, 53 minutes earlier.
Area forecast discussion, May 1, 3:22 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
422 PM EDT FRI MAY 1 2009
.SYNOPSIS...
A BROADENING UPPER TROUGH ACROSS EASTERN CANADA AND THE GREAT
LAKES WILL SEND A COLD FRONT SOUTHWARD INTO THE OHIO VALLEY THIS
EVENING. THE FRONT WILL REACH THE TENNESSEE VALLEY BY SATURDAY
AFTERNOON...WHERE IT WILL REMAIN NEARLY STATIONARY THROUGH EARLY
NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
COLD FRONT CURRENTLY NOSING INTO THE NORTHERN PORTIONS OF THE CWA
WILL CONTINUE TO SLIDE SOUTH TONIGHT. LOW LEVEL CONVERGENCE ALONG
THIS FEATURE WILL INCREASE THIS EVENING AS 925 AND 850-HPA JET
STRENGTHENS TO BTWN 25-35 KTS. THIS WILL CAUSE CURRENT SHRA/TSTRM
ACTIVITY TO INCREASE IN COVERAGE OVER THE NEXT SEVERAL HOURS.
LAPSE RATES ARE NOT AT ALL IMPRESSIVE SO INSTBY ALONG AND AHEAD OF
THE FRONT WILL BE LIMITED THIS EVENING...WITH CAPE VALUES AOB 1000
J/KG. DEEP-LAYER SHEAR IS A MODEST 30-40 KT WHICH MAY SUPPORT A
FEW STRONGER UPDRAFTS CAPABLE OF SMALL HAIL...POSSIBLY EVEN A
REPORT OR TWO OF MARGINALLY SEVERE HAIL...ESPECIALLY WITH LOW WBZ
HEIGHTS. LACK OF ANY SIGNIFICANT LOW-LEVEL SHEAR SHOULD KEEP
SEVERE THREAT LIMITED TO HAIL AND POSSIBLY A STRONG WIND GUST.
FRONT WILL PUSH INTO CNTRL KY AND WV AFTER MIDNIGHT. ELEVATED POST
FRONTAL CONVERGENCE MAY ALLOW SCATTERED SHOWERS TO LINGER AFTER
THE SFC FRONT MOVES THROUGH.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
SFC FRONT WILL MAKE QUICK SOUTHWARD PROGRESS INTO TENNESSEE ON
SATURDAY. HOWEVER...WITH SLOPED NATURE TO THE FRONT...BOUNDARY AT
800 AND 750 HPA WILL HANG BACK NEAR THE OHIO RIVER. AS UPPER
TROUGH OVER THE GREAT LAKES BROADENS OUT...UPPER FLOW WILL BECOME
NEARLY PARALLEL TO THE LOW LEVEL BOUNDARY...CAUSING IT TO BECOME
NEARLY STATIONARY THROUGH THE WEEKEND. SEVERAL UPPER IMPULSES WILL
INTERACT W/ THE FRONT THROUGH SUNDAY...WITH PROLONGED RAIN CHANCES
ACROSS THE SOUTHERN CWA THROUGH THE PERIOD. LOW LEVEL WIND FIELD
WILL BE WEAK...SO DO NOT EXPECT MUCH SIGNIFICANT FORCING WHICH
WILL ACT AGAINST ANY KIND OF WIDESPREAD HEAVY RAIN EVENT.
STILL...WITH PRECIP CHANCES LINGERING FOR SEVERAL DAYS...THE
POTENTIAL EXISTS FOR AREAS OF HIGH WATER ACROSS THE SOUTH. CURRENT
HWO HANDLES THIS THREAT WELL.
SHOULD SEE A PRETTY SHARP CUTOFF TO PRECIP CHANCES FROM SOUTH TO
NORTH...WITH NORTHERN PORTIONS OF THE CWA SEEING JUST A SLIGHT
CHANCE AT BEST THROUGH THE WEEKEND. MOSTLY CLOUDY SKIES WILL KEEP
TEMPS A FEW DEGREES BELOW AVG...ESPECIALLY ACROSS THE SOUTH.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
MODELS DIFFERING SOMEWHAT AS TO HANDLING OF SYSTEM ON MON/TUE. GFS
KEEPS CWA DRIER WITH SOME LINGERING MOISTURE NEAR THE OHIO RIVER
WHILE OTHER MODELS WANT MORE SIGNIFICANT SYSTEM WITH QPF OVER ENTIRE
CWA. WILL GO WITH A BLEND FOR NOW AND KEEP CHANCE POPS IN...
ESPECIALLY SOUTH AND EAST. TEMPS WILL DEPEND ON CLOUDS AND PRECIP
BUT NEAR GUID VALUES. BETTER AGREEMENT FOR A DRY WED RIGHT NOW
BETWEEN SYSTEMS. SHOWERS RETURN FOR WEDNESDAY NIGHT AND THURSDAY BUT
AGAIN TIMING IS QUESTIONABLE FOR NOW. WILL GO WITH CHC POPS FOR NOW.
NO THUNDER YET BUT MAY HAVE TO BE ADDED LATER IF SYSTEM MAINTAINS
STRENGTH. NEW GFS INDICATING MORE SHOWERS POSSIBLE THURSDAY NIGHT
INTO FRIDAY NIGHT. WILL LEAVE A LOW POP IN FOR NOW AGAIN SOME
UNCERTAINTY OF TIMING AT THIS POINT. TEMPS NEAR GUID FOR WED AND
THEN A LITTLE BELOW FOR THURSDAY AND FRIDAY WITH SHOWERS AND CLOUDS.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
SFC COLD FRONT JUST ENTERING NW OHIO TO DROP SLOWLY SOUTH INTO
CENTRAL OHIO LATER THIS AFTN AND TO NEAR THE OHIO RIVER BY 00Z
SAT. THIS FRONT TO LAY OUT W-E ACRS SRN KY...PARALLEL TO MID LEVEL
FLOW LATE TONIGHT/EARLY SAT. BOUNDARY LAYER CAPES AROUND 1000 J/KG
EXPECTED ACRS THE SOUTH THIS AFTN. SHOWERS/THUNDERSTORMS HAVE RE-
DEVELOPED IN THE FAVORABLE LOW LEVEL CONVERGENCE AND MARGINAL
INSTBY ALONG AND AHEAD OF THIS FRONTAL BOUNDARY. HAVE TEMPO
MENTION OF THUNDER AT ALL TAF SITES WITH MVFR CIGS/VSBYS.
LINGERING POST FRONTAL SHOWERS TO CONT INTO THE EVENING AND FOR
NOW HAVE HANDLED THESE SHOWERS WITH VCSH SINCE UNCERTAINTY OF
COVERAGE EXISTS. SWRLY WINDS WILL SHIFT TO THE NW TO NORTH WITH
VFR CIGS BETWEEN 3500 AND 5000 FEET EXPECTED. WEAK HIGH PRESSURE
TO BUILDS IN FROM THE NW OVERNIGHT PROVIDING A TEMPORARY DRY
PERIOD. MID LEVEL SHORTWAVE IN THE WESTERLY FLOW TO AFFECT THE
REGION ON SAT. HAVE HANDLED THESE SHOWERS WITH VCSH.
OUTLOOK...MVFR CEILINGS/VISIBILITIES POSSIBLE WITH RAIN SHOWERS ON
SUNDAY AND MONDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...HAWBLITZEL
NEAR TERM...HAWBLITZEL
SHORT TERM...HAWBLITZEL
LONG TERM...
AVIATION...AR
Hazardous weather outlook, May 1, 4:03 AM EST, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
503 AM EDT FRI MAY 1 2009
INZ066-073>075-080-KYZ089>100-OHZ070>073-077>082-088-020915-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
BUTLER-WARREN-CLINTON-ROSS-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-
PIKE-SCIOTO-
503 AM EDT FRI MAY 1 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A VERY ACTIVE WEATHER PATTERN WILL BRING A PROLONGED CHANCE OF
RAIN TO THE REGION. WITH SEVERAL UPPER LEVEL DISTURBANCES RUNNING
ALONG A NEARLY STATIONARY FRONTAL BOUNDARY OVER CENTRAL
KENTUCKY...THE THREAT FOR FLOODING WILL INCREASE DURING THE SECOND
HALF OF THE WEEKEND AND INTO EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-074-020915-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-HOCKING-
503 AM EDT FRI MAY 1 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 1, 2:26 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
326 PM EDT FRI MAY 1 2009
OHZ046-055-012000-
FRANKLIN OH-DELAWARE OH-
326 PM EDT FRI MAY 1 2009
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN DELAWARE AND NORTHERN
FRANKLIN COUNTIES THROUGH 400 PM EDT...
AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED 7 MILES WEST OF RIVERLEA...MOVING
NORTHEAST AT 20 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. AROUND AN INCH OR RAIN WILL OCCUR WITH THE THUNDERSTORM.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
RIVERLEA...POWELL...WORTHINGTON...MINERVA PARK...HUBER RIDGE...
WESTERVILLE...CENTER VILLAGE AND NEW ALBANY.
THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.
Special weather statement, May 1, 3:32 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
432 PM EDT FRI MAY 1 2009
INZ058-059-066-012115-
FAYETTE IN-UNION IN-FRANKLIN IN-
432 PM EDT FRI MAY 1 2009
...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN...SOUTHERN UNION AND
SOUTHERN FAYETTE COUNTIES THROUGH 515 PM EDT...
AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED 6 MILES SOUTHWEST OF BUENA VISTA...MOVING
EAST AT 30 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...AND
BRIEF HEAVY DOWNPOURS.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM
INCLUDE...ANDERSONVILLE...HAMBURG...OLDENBURG...PEPPERTOWN...COLUMBIA
...LAUREL...ALPINE ...METAMORA...BROOKVILLE...NULLTOWN...EVERTON AND
BLOOMING GROVE.
HATZOS
Special weather statement, May 1, 3:54 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
454 PM EDT FRI MAY 1 2009
OHZ045-052>055-012130-
CLARK OH-MADISON OH-FRANKLIN OH-CHAMPAIGN OH-UNION OH-
454 PM EDT FRI MAY 1 2009
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN UNION...
SOUTHEASTERN CHAMPAIGN...NORTHWESTERN FRANKLIN...NORTHERN MADISON AND
NORTHEASTERN CLARK COUNTIES THROUGH 530 PM EDT...
AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM CATAWBA
STATION TO CHOCTAW LAKE TO INTERSTATE 70 AT US ROUTE 42...MOVING EAST
AT 30 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
PLUMWOOD...MECHANICSBURG...ROSEDALE...CHUCKERY...UNIONVILLE CENTER...
PLAIN CITY AND AMITY.
THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...
WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE
INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.
Hail, Franklin
- When
- May 1, 4:15 PM EST to 4:19 PM EST
- Where
- Franklin County, 1 mi NNE of New Albany
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.093, -82.793
The New Albany Fire Department also estimated 60 mph wind gusts as the storms moved through.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Oklahoma, May 1 to 2, 20091 death · $391,000 · 1.75 in hail · 30 events
- Tornadoes and Hail in Alabama, May 1 to 3, 20091 injured · $1.1 million · EF1 · 62 events
- Tornadoes and Flash Flooding in Tennessee, May 1, 20093 injured · $1.3 million · EF1 · 11 events
- Drought in Texas, May 1 to 31, 2009$6.0 million · 3 events
- Flooding in Arkansas, May 1 to 31, 2009$2.5 million · 7 events
- Tornadoes and Flash Flooding in Arkansas, May 1 to 3, 2009$689,000 · EF0 · 26 events
- Flooding in Illinois, May 1 to 4, 2009$500,000 · 3 events
- Flood in Iowa, May 1 to 7, 2009$500,000 · 1 event
- Flood in Iowa, May 1, 2009$500,000 · 1 event
- Flash Flooding and Hail in Arkansas, May 1, 2009$200,000 · 3 in hail · 16 events
- Flash Flooding and Flooding in Alabama, May 1 to 2, 20091 injured · $47,000 · 1.25 in hail · 27 events
- Flooding in Indiana, May 1 to 29, 2009$76,000 · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169169.